Thunderstorm Wind, Franklin
- When
- March 20, 2:46 PM EST
- Where
- Franklin County, Swanton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.920, -73.120
Multiple small trees downed by convective winds.
Strengthening low pressure moved across Ontario into Quebec province during the afternoon of March 20th. This storm developed a strong low-level jet (5000-6000 ft) of 50-60+ knots across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Strengthening low pressure moved across Ontario into Quebec province during the afternoon of March 20th. This storm developed a strong low-level jet (5000-6000 ft) of 50-60+ knots across the region. In addition, a strong cold front moved across an unseasonably mild air mass to develop scattered showers and low-topped thunderstorms.|The updrafts of some of these thunderstorms reached vertically enough to tap into the low-level jet allowing for isolated damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 20, 12:36 PM EST, 2 hours 10 minutes earlier.
Area Forecast Discussion
National Weather Service Burlington VT
136 PM EDT Fri Mar 20 2020
.SYNOPSIS...
Deepening low pressure passing northwest of the region will drag a
warm front through the North Country this morning with scattered
rain showers ending shortly after sunrise. Gusty winds and
additional showers and possible thunderstorms are expected later
this afternoon ahead of a cold front which will slide through the
region tonight. Temperatures will fall sharply behind the front with
some scattered snow showers possible before high pressure builds in
for the weekend. Dry, sunny and cooler conditions are expected over
the weekend with rain and snow showers likely on Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 1027 AM EDT Friday...Temperatures and dew points are
climbing faster than anticipated across northern New York this
morning which is partially attributed to moisture being wicked
up off of Lake Ontario. The colder air remains entrenched east
of the Green Mountains and it's going to be a struggle to
determine exactly when the warmer air finally scours out the
colder air. In the mean time, gusty winds across northern New
York and the Champlain Valley will continue to range from 25-40
mph while we see mixing below the warm nose advected northward
by the warm front this morning. Mixing should become more
pronounced this afternoon which will allow even stronger wind to
impact northern New York. Wind gusts have been increased from
the previous forecast up to 55 mph but there is a lot of
guidance suggesting wind gusts could exceed 60 mph this
afternoon. However, these wind gusts look like they will be tied
to convection expected to fire along a pre-frontal trough this
afternoon. Any storms with even modest organization will be
tapping into 70-80 knot winds at 10,000 ft which could easily
produce severe wind gusts exceeding 60 mph this afternoon. Stay
tuned on the convective elements this afternoon as we see how
the environment destabilizes.
Previous Discussion...Active weather remains on tap for today
as deepening low pressure tracking through the Great Lakes will
drag a warm front through the North Country this morning, and a
cold front tonight. Overrunning precipitation associated with
the approaching warm front has been underwhelming this morning
with rain showers currently overspreading the region, but the
intensity is far lighter than previously thought and the bulk of
activity will be rapidly shifting east of the area by sunrise
based on radar trends. As the warm front shifts through the
region we still expect temperatures to continue to warm to well
above normal levels with 50s and 60s already occurring upstream
across western NY and PA. Just how warm it gets will be largely
dependent on cloud cover which will be abundant through the day,
but ahead of a pre-frontal trough this afternoon we should see
enough breaks in the cloud cover to support highs from central
VT westward in the low/mid 60s. Meanwhile across NC/NE VT, more
persistent cloud cover and additional showers streaming
southwest to northeast earlier in the afternoon will keep temps
mainly in the 50s.
For this afternoon, the focus turns towards gusty west/southwest
winds and the development of a broken line of showers and embedded
thunderstorms ahead of a pre-frontal trough passage during the 16-
22Z timeframe. Latest forecast soundings continue to indicate the
potential for a strong 925-850mb jet of 50-80kts to mix to the
surface with the highest gusts occurring from the St. Lawrence
Valley to along the western slopes of the Adirondacks, and locally
downsloping into the northern Adirondack coast of Clinton County.
Widespread surface wind gusts in the 35 to 45 mph range are likely,
with localized gusts up to 55 mph possible in the towns of Malone,
Ellenburg, and Plattsburgh. To the east across VT, gusts should
mainly be in the 25-35 mph range with locally near 40 mph possible
along the Lake Champlain shoreline. SPC maintains a marginal risk of
storms across the area this afternoon which is supported by a few
hundred J/kg of modeled surface based CAPE as well as some elevated
instability along the pre-frontal trough passage. While the lack of
significant instability will likely prevent deep convection, the
presence of the strong low level jet does create the potential for
some isolated stronger wind gusts to be realized within any
convection that develops.
Heading into this evening, showers and embedded thunder will
dissipate as a cold front sweeps into the region with sharply
falling temperatures expected after midnight. Will likely see some
scattered snow showers develop along the frontal passage, but don't
expect to see much more than a dusting of accumulation, which will
mainly be across the northern mountains. While the potential for a
flash freeze exists due to any standing water on area roadways and
temps falling rapidly below freezing, steep low level lapse rates
continue to favor gusty winds of 20-30 mph through much of the night
which may help to dry surfaces enough to mitigate the threat. After
a unseasonably warm day, temps tonight will fall into the teens and
20s by sunrise Saturday.
High pressure begins to build into the region for Saturday with any
lingering mountain clouds in the morning giving way to full sunshine
for the afternoon. Temps will be about 30 degrees cooler than the
previous day though, with highs struggling to warm into the upper
20s north to mid 30s south.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 450 AM EDT Friday...Tranquil weather conditions are expected
through the short-term forecast period with strong (1042mb) sfc
anticyclone cresting across Quebec and northern New England. Mostly
clear and dry conditions will lead to good radiational cooling
Saturday night. Forecast lows are generally in the teens, but
locally in the single digits above zero across the northern
Adirondacks and Vermont's Northeast Kingdom. Light north winds (5-10
mph) during the daylight hours Sunday will keep temperatures near to
slightly below seasonable averages despite abundant sunshine. High
temperatures generally in the low-mid 30s, except locally near 38F
in the valleys of Rutland/Windsor counties. Conditions will feel
rather crisp with dewpoints near zero and minimum afternoon RH
values of 18-25%. PoPs NIL throughout the period.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 450 AM EDT Friday...The 00Z NWP guidance suite showing better
consistency this cycle with potential for deepening low pressure
passing south of New England and inside the 40N/70W benchmark around
06Z Tuesday. The 00Z GFS is now the furthest north with the track of
the sfc low, with the 00Z ECMWF and Canadian slightly further south.
After quiet weather Sunday night (lows in the upper teens to low
20s), should see increasing cloud cover during the daylight hrs
Monday. Should see developing rain/snow mix depending on elevation
during Monday afternoon as mid-level trough shifts ewd across NY/PA.
Question will be if period of steady snowfall develops/continues
into Monday night as sfc cyclogenesis occurs off the south coast of
New England. If so, potential exists for periods of accumulating
snowfall and several inches of snow accumulation during Monday
night, especially across central/s-central VT. Should see some
elevational dependence in snowfall accumulation given marginal PBL
temperatures. Anticipate high temperatures in the 35-40F range
during the day Monday, falling a few degrees with onset of
precipitation, and into the mid 20s to low 30s for lows Monday
night.
High pressure returns Tuesday afternoon thru Tuesday night and early
Wednesday with drier conditions. Should see highs 45-50F for Tuesday
and Wednesday before trending into the upper 40s to lower 50s for
Thursday.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Winds have been ramping up throughout the
day with the strongest winds expected to occur between 18Z and
00Z. Gusty southwest winds of 30 to 45 knots will be likely
through the afternoon hours with the strongest winds being
observed across northern New York. In addition, we have seen
some rain showers move through the region with no restrictions
in visibility. These will continue over the next few hours
before a broken line of showers and thunderstorms moves across
the region later this afternoon. Some of these thunderstorms
could produce wind gusts near or exceeding 55 knots briefly.
Winds will slowly diminish through the evening and overnight
hours but will still be gusting to 15 to 25 knots through 12Z on
Saturday. A brief window of snow showers will be possible
overnight as the cold front sinks south but look to be very
light and very scattered. Ceilings will likely bounce back and
forth between VFR and MVFR between showers but a gradual
improvement to VFR conditions will occur overnight.
Outlook...
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: Mainly VFR, with local MVFR possible. Chance SN, Chance
RA.
Monday Night: Mainly MVFR, with areas VFR possible. Chance SN.
Tuesday: Mainly MVFR, with local IFR possible. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: Mainly VFR, with areas MVFR possible. Chance SHRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...Wind Advisory until 11 PM EDT this evening for NYZ026>031-034-
035-087.
&&
SYNOPSIS...Lahiff
NEAR TERM...Clay/Lahiff
SHORT TERM...Banacos
LONG TERM...Banacos
AVIATION...ClayHazardous Weather Outlook National Weather Service Burlington VT 338 AM EDT Fri Mar 20 2020 NYZ026>031-034-035-087-210745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence- 338 AM EDT Fri Mar 20 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ001>012-016>019-210745- Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden- Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland- Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland- 338 AM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Gusty southwest winds are expected today with localized gusts up to 40 mph are possible. These winds could have the potential to produce a few isolated power outages. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Burlington VT
158 PM EDT Fri Mar 20 2020
NYZ026-027-029-030-087-201900-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
158 PM EDT Fri Mar 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FRANKLIN
AND ST. LAWRENCE COUNTIES...
At 158 PM EDT, radar indicated strong thunderstorms were located
along a broken line extending from 6 miles north of Ogdensburg to
near Morristown to near Hammond. Movement was east at 70 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Ogdensburg, Norfolk, Lisbon,
Louisville, De Kalb, Fowler, Parishville, Colton, Bombay, Morley,
Massena International Airport - Richards Field, Helena, Waddington,
Richville, Hammond and Madrid.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4445 7575 4446 7577 4454 7572 4473 7543
4477 7541 4478 7540 4488 7522 4489 7517
4487 7516 4495 7500 4495 7495 4498 7493
4497 7488 4500 7489 4501 7483 4500 7458
4495 7452 4464 7461 4422 7546 4439 7584
TIME...MOT...LOC 1758Z 253DEG 60KT 4479 7544 4466 7565 4450 7578
HaynesSpecial Weather Statement
National Weather Service Burlington VT
219 PM EDT Fri Mar 20 2020
NYZ029-030-034-087-201900-
Southeastern St. Lawrence-Southern Franklin-Western
Essex-Southwestern St. Lawrence-
219 PM EDT Fri Mar 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
FRANKLIN...SOUTHEASTERN ST. LAWRENCE AND SOUTHWESTERN ESSEX
COUNTIES...
At 219 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fowler to 8 miles south of West
Carthage. Movement was east at 70 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Oswegatchie, Fowler,
Newcomb, Piercefield, Wawbeek, Degrasse, Carry Falls Reservoir,
Horseshoe Lake, Cranberry Lake, Lake Ozonia, Star Lake, Madawaska,
Debar Mountain, Fine, Pitcairn, Stark, Edwards and Paul Smiths.
LAT...LON 4430 7537 4459 7486 4460 7417 4383 7414
4381 7421 4392 7434 4397 7426 4412 7428
4405 7507 4423 7544
TIME...MOT...LOC 1819Z 263DEG 61KT 4423 7548 4385 7563
HaynesPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
312 PM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST 1 WSW EDWARDSVILLE 44.51N 75.62W
03/20/2020 M59 MPH ST. LAWRENCE NY NYSM
0225 PM TSTM WND GST MASSENA AIRPORT 44.93N 74.85W
03/20/2020 M59 MPH ST. LAWRENCE NY ASOS
0230 PM TSTM WND DMG EDWARDS 44.32N 75.25W
03/20/2020 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN
0234 PM TSTM WND DMG POTSDAM 44.67N 74.99W
03/20/2020 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN
0235 PM TSTM WND DMG ROOSEVELTOWN 44.97N 74.73W
03/20/2020 ST. LAWRENCE NY PUBLIC
TREES BLOWN DOWN, SOME BROKEN IN HALF. WOOD SHED
DAMAGED.
0238 PM TSTM WND DMG STAR LAKE 44.16N 75.04W
03/20/2020 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
EVENT NUMBER BTV2000671
EVENT NUMBER BTV2000672
EVENT NUMBER BTV2000673
EVENT NUMBER BTV2000674
EVENT NUMBER BTV2000675
EVENT NUMBER BTV2000676
MBHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
326 PM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND DMG DUANE CENTER 44.65N 74.27W
03/20/2020 FRANKLIN NY LAW ENFORCEMENT
TREES DOWN
0305 PM TSTM WND DMG TUPPER LAKE 44.23N 74.47W
03/20/2020 FRANKLIN NY LAW ENFORCEMENT
TREES DOWN
&&
EVENT NUMBER BTV2000677
EVENT NUMBER BTV2000678
MBHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
331 PM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG FORT COVINGTON 44.98N 74.47W
03/20/2020 FRANKLIN NY FIRE DEPT/RESCUE
TREES DOWN ON DUNDEE ROAD
&&
EVENT NUMBER BTV2000679
MBHThe Burlington radar (KCXX), 46 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
Multiple small trees downed by convective winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873363.